Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing treatment
Apr 2, 2001

I have been on Combivir/Crixivan since Feb. /98. When I started VL was 98000 and CD4 was 484. By June/98 VL was <400 and CD4 was 700. These results have remained constant to date and any side effects I might have(occasional loose stools,joint aches , mild tingling in feet) are well tolerated . I am 49 yo. I am concerned about long term use of Crixivan but don't want to rock the boat either. My triglycerides became initially very high(twice base line)and cholesterol was on the very high side of normal.My BP was 150/100. There is a history of diabetes in my family. I began to put on the dreaded Crix-belly and my weight increased by 20 lbs. during the first 12-18 months During the last year,through exercise,nutrition/diet and anti-oxidant supplements I have managed to loose the extra weight,brought my triglycerides/cholesterol to reasonable(high normal range) and lowered my BP to 115/70. But it is a constant struggle requiring 15-20 hours of gym time and a very resticted but well balanced diet.A great deal of this information was gathered from your web site and I thank you for it. I worry about the long term effects of Crixivan and /or other PIs,(diabetes,liver /kidney problems,cholesterol/triglicerides ), especially should I for some reason not be able to keep up such a stenuous regeme.And of course the 3xday dosing is difficult. When I last visited my specialist he had mentioned that I might consider changing to a non-nuke/nuke drug combo like Combivir/viramune and dropping the PI, but that he had only tried this on a few patients to date. What is your experience with such a medication change ? What are the side effects of Viramune( I have read about sustiva but am concerned about some of the side effects) Thank you for your time and this forum.

Response from Dr. Boyle

Like many of my patients who have been on protease inhibitor therapy for several years, you sound like you are tiring of it. The issues and concerns you raise are important, including the side effects, potential long-term toxicities, and the difficulty of the regimen you are currently taking. I agree with your doctor that a change to a simpler regimen, with fewer metabolic and other toxicities, is a good idea. Some data from our center indicates that if your viral load is <50 copies/mL, it is safe to do a one drug switch, that is, simply change the Crixivan to a non-nucleoside (Sustiva or Viramune) and continue the combivir. If your viral load is between 50 and 400 copies/mL, I would add/change at least two drugs (likely Sustiva and Ziagen) as data from our switch trial indicated that patients with those viral loads are more likely to have virologic failure following a one-drug switch. For many reasons, I prefer Sustiva/efavirenz over Viramune/nevirapine and that is generally the non-nucleoside I use. The reasons for my preference include data that indicate that Sustiva is more effective than Viramune and that Sustiva is safer than Viramune, since Sustiva unlike Viramune has virtually no liver toxicity or severe rashes associated with it. My experience with the Sustiva side effects are that they are generally mild and resolve sponatneously over a few weeks; but, of course, if you try Sustiva and don't like it or tolerate it you can cojnsider a change to another medicaton as a few of my patients have. Good luck. BB



Previous
Epivir & Zerit to Trizivir?
Next
Minimum level of CD4 for Anti-viral Treatment Start

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement